Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A new proof of Kunen's inconsistency

Author: Jindrich Zapletal
Journal: Proc. Amer. Math. Soc. 124 (1996), 2203-2204
MSC (1991): Primary 03E55
MathSciNet review: 1317054
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Using a basic fact from Shelah's theory of possible cofinalities, we give a new proof of Kunen's inconsistency theorem: there is no nontrivial elementary embedding of the set-theoretical universe into itself.

References [Enhancements On Off] (What's this?)

  • [B] D. Burke, Splitting stationary sets, preprint.
  • [H] M. Harada, Another proof for Kunen's theorem, preprint.
  • [J1] T. Jech, Set Theory, Academic Press, New York, 1978.
  • [J2] Thomas Jech, On the cofinality of countable products of cardinal numbers, A tribute to Paul Erdős, Cambridge Univ. Press, Cambridge, 1990, pp. 289–305. MR 1117020
  • [K] Kenneth Kunen, Elementary embeddings and infinitary combinatorics, J. Symbolic Logic 36 (1971), 407–413. MR 311478,
  • [S] S. Shelah, Cardinal arithmetic, Oxford Logic Guides, vol. 29, Clarendon Press, Oxford, 1994.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 03E55

Retrieve articles in all journals with MSC (1991): 03E55

Additional Information

Jindrich Zapletal
Affiliation: Department of Mathematics, Pennsylvania State University, University Park, Pennsylvania 16802
Address at time of publication: M.S.R.I., 1000 Centennial Dr., Berkeley, California 94720

Received by editor(s): November 14, 1994
Received by editor(s) in revised form: January 20, 1995
Communicated by: Andreas R. Blass
Article copyright: © Copyright 1996 American Mathematical Society